Jump to content

Afraid To Try Medication


K_Pluto

Recommended Posts

Hello all, every person here on DF has offered me nothing but support. I could not be more grateful. I am now asking for advice on something that has been picking at my mind for a while.

 

My therapist recommended that I try medications for my anxiety. She says my depression is being fueled by the anxiety and says if I try taking anxiety meds that it may help the depression without taking antidepressants. I trust her recommendations, but I am truly scared. 

 

I am afraid of the side effects and feeling groggy or 'zombie-like'. Don't get me wrong, I am a giant fan of zombies but I don't want to feel like the walking dead every day. I am also afraid of weight gain. I know that gaining weight should not be a reason to avoid medication, but weight gain is a very strong trigger for depression, obsessive negative thoughts and other issues for me. Another thing I am afraid of is that it will make my issues worse. My brother took antidepressants and they caused his depression to get worse which landed him in a ward for a week. I do not know if the same thing could happen with anxiety pills. My father has substance abuse issues and even though I know I will never turn out like him I am scared that I will have a greater chance of becoming hooked on them. 

 

I think that the thing I am most afraid of is that my anxiety will go away. I know this is weird, but I have lived with it for so long that it is a part of me. I know when something is not right, when a situation becomes too uncomfortable, or when something is dangerous. It keeps me alert and guarded. I don't know how I would face the world without anxiety. It would be as if someone took away my shield during combat. I wouldn't be able to protect myself.

 

I know that medication has helped so many people, but it has also given them problems. I am truly afraid. 

 

I did not mean to offend anyone who is using or who has used medications by writing this, but if I did accidentally offend anyone I apologize. 

Link to comment
Share on other sites

Hi K Pluto,

 

     It sounds to me that you are asking all the right questions.  I fear saying anything lest I cloud your deliberation process and perhaps make things worse.  Have you discussed your concerns with your therapist?  Do you have a physician and have you discussed these questions with him or her?  Sometimes it can help to get a second medical opinion from another physician.  Please do not take my questions or statements as "advice."  I am 60 years old and have been helped by antidepressants and anxiolitics but I am not you and we are all different. 

 

      Even today depression and anxiety are poorly understood.  There are "limited" and "preliminary" studies that "seem" to show links between these illnesses and possible atrophy in various areas of the brain, atrophy not related to normal brain aging.  There have also been studies linking these illnesses with abnormal changes in brain cell architecture, regional cerebral blood flow and regional glucose metabolism.  "Some" studies have shown that adequate antidepressant treatment can stop these abnormal changes and even reverse atrophy in some individuals.  I point this out not to influence your final decision because all scientific research is subject to limitations such as size of study, duration of study, quality of study, objectivity of study, new discoveries, confounding factors and so on.  Perhaps even mentioning these things has "muddied the waters" for your thinking process.  And for this I apologize. 

 

     Hopefully others here will have more helpful words for you.  I apologize for not being more bold, but I am not a medical professional of any kind and I would not want you to suffer anything because of even one of my words.  I am just a fellow sufferer of depression and anxiety.  But I am not you.  No one is more an expert on you than you.  Since I have been helped by medications I must accept the fact that I am biased.  It is difficult even under the best of circumstances to be able to reduce ones limitations and biases to the point of objectivity.    Apologies if anything I have said has proven unhelpful.  I sure hope you find relief from your depression and anxiety and attain the best of all possible outcomes.  These are brutal illnesses.

 

Respectfully,   Epictetus

Edited by Epictetus
Link to comment
Share on other sites

Hi K pluto,

 

      if I was in your shoes I would trust the recommendation of your therapist.  There are so many different type of medications for anxiety and the side effect might be different from one individual to another.  I remember myself being prescribe with Zoloft didn't work for me but one of my friend is on it for now close to 4 years and for her it's doing miracles.  Before my doctor prescribe me with my medication for my anxiety issues just like you I was scared of becoming hooked on it, he prescribe me 50 mg of trazadone that I take before going to bed.  Sometime I even skip a night or take only half of the pill.  Yep! it does wonders for me.   Finding the proper medication for your needs might be tricky but when you finally do it's really is a life saver, I wish you the best in finding yours.  You deserve to feel better, good luck. :hugs: 

Link to comment
Share on other sites

Thank you Epictetus. Your words were helpful. I have discussed these things with my therapist and she feels that I would benefit from the medications even though I am afraid. I will be speaking to a doctor about it next week. I appreciate that you brought up scientific studies and I plan do do more research with them. Maybe if I understand how medications effect the brain, I will feel better.

 

GoldenEve, It makes me feel better to know that medications helped you and that you feel comfortable enough to skip a night every once and a while! Thank you!

Link to comment
Share on other sites

I understand your questions and your fears. It took me about 7 years until I was ready to take them, I always felt that I should be able to do it on my own but then someone said to me, if you were a diabetic you would take insulin as well right? This is just the same thing, it's just not physical. Anyways I am on medication for 3 years now and I honestly believe they saved my life.. Not that I would be dead but I think I'd still be laying in bed all day and doing nothing. When I first started with them (Escitalopram 10 mg) I got very sick, everything felt so much worse but after about 6 months pretty much all side effects wore off.

If I were you I'd discusses your fears and worries according to medication with your therapist/doctor. Maybe they can take some of your fears away? I am wishing you all the best!

Edited by Cupcake_girl
Link to comment
Share on other sites

I'm not an expert at all (have been on Sertraline now for a little over 2 weeks, doing nothing as of yet) but remember that if they don't work the way you would want them to you can always stop taking them or switch to a different med (your therapist can help you with doing that). You are in control of what you put into your body, so there's no need to be scared. 

Link to comment
Share on other sites

I really like that you have these questions and concerns and that you are going to speak to a doctor about them.  maybe a pharmacist could also be helpful?  idk

 

But I also like your idea to read some studies.  There is information out there and hopefully it will be enough to help you with your decision.

 

wishing you all the best

Link to comment
Share on other sites

Thank you all so much for your support. I think that more research on my own and with my doctors, support from my husband and support from DF ill be able to make a well rounded decision. I am happy to see that medication worked for some of you and it makes me a lot more hopeful that it might work for me even if it takes time.  :hugs:

Link to comment
Share on other sites

  • 2 weeks later...

I was put on Effexor XR and took my first pill last night...Felt groggy going to bed and I woke up in the middle of the night but couldn't go back to sleep. I was just restless! It was so annoying...When I got up to get ready for work I was nauseous the whole time. It followed me into work, but luckily now it is fading away. Anybody taken Effexor XR before? Anyone know anything about it?

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...